Doctors Lounge - Oncology AnswersBack to Oncology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/21/2017.
Forum Name: Ovarian Cancer
|lindzyb - Mon Sep 17, 2007 7:26 pm|
I have been on my period for approximately 75 days straight. I have had a Pap. done which came back normal, and they put me on birth control (loestrin) to 'regulate' my period. Well, I stopped for about 3 days and then started again, for about 5 days, then suddenly was overcome with pain in my lower abdomen. I had VERY severe pain in the center of my lower abdomen (I'm assuming my uterus) and pain in both sides (Ovaries?). The pain was so bad, and the bleeding was so profuse I was rushed to the ER where they did absolutely nothing except take blood to see if I was Anemic from all the bleeding, then sent me home. The following monday, I went back to my OBGYN to have a vaginal ultrasound done. The Doctor told me that my Uterine Wall was very thick, which is highly unusual for somebody who is on their period, and especially unusual for somebody who has been on their period for (at the time) 65 days. He gave me no answers, just switched my birth control to Femcon and put me on Provera for 10 days at a very high dosage. (So high that my Pharmacist called him back to make sure it was correct). My doctor told me to call him the first day of my next period so he could do another Ultrasound. So after explaining all that, my question is does this sound like it could be an Ovarian Cyst or SOMETHING like this. It's really irritating me that he's given me no answers.
|Debbie Miller, RN - Tue Sep 18, 2007 2:16 pm|
You did not state your age but many women do experience Menorrhagia (excessive menstrual flow) and it is often treated just as you have been. It is possible you have more than one problem going on at once and it will take a little while to figure it out and treat it.
In treating the excessive bleeding the doctors usually start with hormones and iron supplementation if that is indicated for blood loss, as your doctor is doing. If your stomach can handle it, many women also benefit from the maximum dosage of a non-steroidal anti-inflammatory drug such as Ibuprofen (this is not just for the pain associated - it can actually help reduce the blood loss).
After trying non-invasive treatments like this, sometimes surgery is necessary, usually beginning with a D & C and/or hysteroscopy. If you are past your childbearing years or have decided your family is complete, they sometimes do an endometrial (or uterine) ablation or resection where the entire lining of the uterus is destroyed. In some cases a hysterectomy is required to control the bleeding.
As for the pain, yes, you could have ovarian cysts but I would expect your doctor will see this with ultrasound if that is the case. So the most important thing for you is to keep in touch with your doctor and be patient as he/she tries to find the root cause.
|fluffy1969 - Thu Mar 27, 2008 11:40 am|
I am 38 years old and have been on my period for 13 days straight with the bleeding getting heavier and heavier, I am filling a super-plus sanitary towel in less than an hour!! Up till now my periods have been regular once a month only lasting 4-6 days, so I am a little worried as I am loosing a lot of blood. I do not have a partner so I am not on the pill and have been in the past either. I am also very bloated and have sharp pains every now and then at the base of my uterus. Is this just a normal period just lasting longer than usual or should I get this checked out by my doctor!?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.